Alert archive / Colorado / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 36, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jun 3, 2013, 8:31 PM MDT for Sedgwick County, Colorado. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 3, 2013, 8:31 PM MDT (02:31 UTC)
- Expired
- Jun 3, 2013, 9:00 PM MDT
- In force
- 29 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Sedgwick County, CO
The radar
The Goodland radar (KGLD), 164 km from the middle of the area, began a volume at 02:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 2.5 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 688 J/kg
- Mixed-layer CIN
- -239 J/kg
- Mixed-layer LCL
- 2344 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 152 m²/s²
- 0-3 km storm-relative helicity
- 128 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.9
The text
As transmitted, in the capitals the NWS used until 2016.
044
WUUS55 KBOU 040231
SVRBOU
COC115-040300-
/O.NEW.KBOU.SV.W.0036.130604T0231Z-130604T0300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
831 PM MDT MON JUN 3 2013
THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN SEDGWICK COUNTY IN NORTHEAST COLORADO...
* UNTIL 900 PM MDT
* AT 831 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 4 MILES EAST OF
SIXTEEN-MILE CORNER...OR 15 MILES NORTHEAST OF HOLYOKE...MOVING
EAST AT 10 MPH.
HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES AND CROPS IS EXPECTED. EXPECT
WIND DAMAGE TO ROOFS...SIDING AND TREES.
* THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
SOUTHEASTERN SEDGWICK COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
&&
LAT...LON 4075 10218 4088 10219 4088 10205 4075 10206
TIME...MOT...LOC 0231Z 277DEG 11KT 4077 10214
HAIL...1.00IN
WIND...60MPH
$$
RJK1 follow-up statement
193
WWUS55 KBOU 040244
SVSBOU
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
844 PM MDT MON JUN 3 2013
COC115-040254-
/O.CAN.KBOU.SV.W.0036.000000T0000Z-130604T0300Z/
SEDGWICK CO-
844 PM MDT MON JUN 3 2013
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN SEDGWICK COUNTY
IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING HAS BEEN CANCELLED.
LAT...LON 4075 10218 4088 10219 4088 10205 4075 10206
TIME...MOT...LOC 0242Z 277DEG 11KT 4077 10209
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 8:08 PM MDT, 23 minutes earlier.
Area forecast discussion, Jun 3, 8:08 PM MDT, 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER/BOULDER CO 808 PM MDT MON JUN 3 2013 .UPDATE... && .SHORT TERM...A FEW SVR TSTMS HAVE BEEN AFFECTING THE FAR NERN CORNER WHERE DEEPER MOISTURE IS COMBINING WITH A CONVERGENCE ZONE. MEANWHILE PSEUDO FNT FM HIGH BASED CONVECTION IS PUSHING BACK WESTWARD TOWARDS THE FRONT RANGE. SOME HIGHER BASED SHOWERS ARE DEVELOPING BEHIND THIS BNDRY SO WILL KEEP IN A SLIGHT CHC OF SHOWERS AND TSTMS OVER THE PLAINS. .AVIATION...LATEST RAP SHOWS BNDRY REACHING THE DIA AROUND 04Z WITH WINDS BECOMING MORE ENE HOWEVER IT HAS WINDS BECOMING MORE NLY BY MIDNIGHT AS A 2ND FNT MOVES DOWN FM WYOMING. AT THIS TIME LOW LVLS OVERNIGHT LOOK TOO DRY FOR ANY STRATUS DEVELOPMENT TOWARDS MORNING. && .PREV DISCUSSION... /ISSUED 333 PM MDT MON JUN 3 2013/ SHORT TERM...WEAK SHORTWAVE TROUGH WILL MOVE ACROSS THE DENVER AREA AROUND 00Z AND NORTHEAST COLORADO THIS EVENING. WITH DRY LOW LEVELS...ONLY WEAK CONVECTION EXPECTED AND NOT MUCH PRECIPITATION REACHING THE GROUND. NORTHEAST WINDS DEVELOPING IN LOGAN... SEDGWICK AND PHILLIPS COUNTIES HOLDING IN A BIT MORE MOISTURE... BUT THIS IS ALSO MIXING OUT MORE SLOWLY. STILL A LOW THREAT OF A STRONG STORM ON THE BORDER FOR ANOTHER HOUR OR TWO...THEN THE MOISTURE SHOULD BE GONE. WITH 700 MB FLOW AROUND 25 KNOTS GUST POTENTIAL FROM MIXING WILL BE LIMITED...THOUGH ACCELERATION FROM SHOWERS COULD PRODUCE GUSTS UP TO 50 MPH. EXPECT THAT TO BE QUITE LIMITED HOWEVER. ALL IN ALL THE CURRENT FORECAST SEEMS TO COVER THE CONVECTIVE THREAT THROUGH EARLY EVENING PRETTY WELL WITH ISOLATED POPS. CLEARING FROM THE WEST LATER THIS EVENING AND COOLING. WINDS WILL KEEP TEMPERATURES FROM DROPPING MUCH BELOW 50 IN MOST PLAINS LOCATIONS HOWEVER. FOR TUESDAY LOW LEVEL MOISTURE WILL RETURN FROM THE EAST...BUT IN COOL AIR TRAPPED UNDER AN INVERSION. DEEPER MOISTENING WILL OCCUR WITH CONVECTION...MAINLY ON THE EDGE OF THE COOL AIR NEAR THE FOOTHILLS. COULD BE SOME INCREASE IN CONVECTION OVER THE FOOTHILLS LATE IN THE DAY AS THE MOISTURE GETS HEATED...BUT FOR THE PLAINS THE THREAT APPEARS PRETTY LOW DURING THE AFTERNOON DUE TO THE TEMPERATURES. LONG TERM...FOR TUESDAY EVENING...WINDS BECOME MORE EASTERLY WITH INCREASING UPSLOPE ALONG FOOTHILLS AND ACROSS URBAN CORRIDOR. MODELS INDICATE THETA-E RIDGE AXIS UP ALONG FOOTHILLS AS WELL AS ACROSS PALMER DIVIDE IN AREA OF BEST CONVERGENCE. THERE IS ALSO SOME MID LEVEL QG ASCENT. THIS WILL HELP INCREASE THE CHANCE FOR SHOWERS AND THUNDERSTORMS. NAM STILL SHOWING THE HIGHER CAPES WITH VALUES AROUND 1000 J/KG IN THIS REGION WHILE THE GFS INDICATING CAPES AROUND 100-200 J/KG. BOTH MODEL CROSS SECTIONS INDICATING SOME SORT OF A CAP...SO THE IDEA OF WEAK STORMS STILL SEEMS REASONABLE. WITH PRECIPITABLE WATER VALUES AROUND 0.7 TO 0.8 FROM FOOTHILLS ACROSS PLAINS...MEASURABLE RAINFALL A GOOD BET. AT THIS TIME...NOT EXPECTING ANY FLASH FLOODING CONCERNS DUE TO THE WEAK STORM POTENTIAL. OVERNIGHT TUESDAY INTO WEDNESDAY...MODELS SHOW THETA-E RIDGE SHIFTING SOUTH AND EAST OF THE URBAN CORRIDOR OVER THE FAR EASTERN PLAINS. CHANCES FOR SHOWERS TO SHIFT AWAY FROM URBAN CORRIDOR WHERE THE AIRMASS WILL BE LESS STABLE. COOLER AIRMASS WILL ALLOW TEMPERATURES TO DROP INTO THE 40S ACROSS THE PLAINS WITH MIDDLE AND UPPER 30S OVER THE HIGH COUNTRY. ON WEDNESDAY...ANOTHER UPPER LEVEL DISTURBANCE WILL MOVE ACROSS THE AREA...WHICH WILL HELP INCREASE THE CHANCES FOR SHOWERS AND THUNDERSTORMS. THE DISTURBANCE WILL PUSH A FRONT ACROSS THE PLAINS...WITH EVEN COOLER AIR WHICH WILL KEEP THE AIRMASS FAIRLY STABLE. BEST CHANCE FOR THE THUNDERSTORMS WILL BE ACROSS THE HIGHER TERRAIN ALONG THE SOUTHERN FOOTHILLS EXTENDING ACROSS THE PALMER DIVIDE AND WILL KEEP THE HIGHER POPS IN THIS LOCATION. TEMPERATURES WEDNESDAY TO LOOK TO BE IN THE 60S ACROSS THE PLAINS. WITH 50S OVER THE MOUNTAINS. DISTURBANCE MOVES SOUTHEAST OF THE AREA WEDNESDAY EVENING WITH DRIER AND STABLE AIR SPREADING IN FROM THE NORTH. SHOULD SEE SHOWERS AND STORMS END FROM NORTH TO SOUTH DURING THE EVENING...THOUGH A FEW SHOWERS COULD LINGER OVERNIGHT WEDNESDAY ACROSS THE SOUTHERN SECTIONS OF THE CFWA. SHORTWAVE RIDGE BUILDS OVER THE AREA THURSDAY WITH WARMER AND SLIGHTLY DRIER CONDITIONS. BUT ENOUGH MOISTURE COMBINING WITH WEAK INSTABILITY SHOULD PROVIDE FOR A SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS. RIDGE FLATTENS A BIT FRIDAY AS AN UPPER LEVEL TROUGH MOVES INTO THE NORTHERN GREAT BASIN. MODEL CROSS SECTIONS SHOW SOME INCREASE IN MID LEVEL MOISTURE ACROSS THE AREA ALONG WITH MID LEVEL QG ASCENT. THIS SHOULD ALLOW FOR AN INCREASING CHANCE FOR THUNDERSTORMS...WITH THE BEST CHANCE ACROSS THE FAR EASTERN PLAINS IN THE AREA OF A THETA-E RIDGE. HIGH TEMPERATURES ACROSS PLAINS LOOK TO BE NEAR 80 DEGREES BOTH DAYS. FOR THE LATER DAYS SATURDAY THOUGH MONDAY: UPPER TROUGH MOVES SOUTHEAST ACROSS THE AREA SATURDAY...PUSHES A COOL FRONT ACROSS THE PLAINS. THIS WILL PROVIDE FOR INCREASING LOW LEVEL MOISTURE AND UPSLOPE WITH A BETTER CHANCE OF SHOWERS AND POSSIBLE THUNDERSTORMS. TROUGH EXITS THE AREA SUNDAY WITH NORTHWEST FLOW ALOFT. AIRMASS BECOMES DRIER AND WARMER WITH NOT POPS. ON MONDAY ANOTHER DISTURBANCE MOVES INTO THE NORTHERN GREAT BASIN WITH INCREASING MID LEVEL QG ASCENT OVER MOUNTAINS. SOME MOISTURE INCREASE FOR A SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS ACROSS THE MOUNTAINS. AVIATION...VFR CONDITIONS THROUGH TUESDAY. NORTHWEST WINDS GUSTING TO AROUND 25 KNOTS FOR THE NEXT FEW HOURS...THEN WINDS WILL BECOME MORE NORTHERLY AT KDEN/KAPA FOR A FEW HOURS THIS EVENING...THEN DIMINISH. THERE IS A SLIGHT CHANCE OF STRONGER GUSTS WITH A PASSING LIGHT SHOWER...BUT IT WOULD PROBABLY STILL BE FROM THE NORTHWEST. HYDROLOGY...NO CONCERNS. && .BOU WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...RPK LONG TERM....D-L AVIATION...RPK
Hazardous weather outlook, Jun 3, 10:55 AM MDT, 9 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER/BOULDER CO 1055 AM MDT MON JUN 3 2013 COZ030>051-041700- JACKSON COUNTY BELOW 9000 FEET- WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET- GRAND AND SUMMIT COUNTIES BELOW 9000 FEET- SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET- SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/ GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET- JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET- CENTRAL AND SOUTHEAST PARK COUNTY- LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY- BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY- NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY- ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET- NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY- CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY- SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY- LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1055 AM MDT MON JUN 3 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT VERY WARM...DRY...AND BREEZY CONDITIONS CAN BE EXPECTED TODAY OVER THE MOUNTAINS AND FOOTHILLS...INCREASING THE FIRE DANGER OVER PARK COUNTY AND THE FRONT RANGE FOOTHILLS WHERE FUELS ARE DRIER. WIND GUSTS OF 30 TO 40 MPH ARE EXPECTED IN THESE AREAS THIS AFTERNOON. THERE IS JUST ENOUGH MOISTURE TO BRING A SLIGHT CHANCE OF AFTERNOON AND EARLY EVENING THUNDERSTORMS. SOME OF THE STORMS WILL PRODUCE GUSTY OUTFLOW WINDS UP TO 50 MPH BUT LITTLE RAIN IS EXPECTED. ON THE FAR NORTHEAST PLAINS...THERE IS BETTER LOW LEVEL MOISTURE AND INSTABILITY...SO AN ISOLATED SEVERE STORM WITH HIGH WINDS AND HAIL IS POSSIBLE OVER SEDGWICK AND PHILLIPS COUNTIES AFTER 3 PM. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY COOLER TEMPERATURES AND A BETTER CHANCE FOR SHOWERS AND WEAK THUNDERSTORMS CAN BE EXPECTED TUESDAY AND WEDNESDAY. SLIGHTLY WARMER AND DRIER CONDITIONS WILL SPREAD ACROSS THE AREA THURSDAY WITH ONLY A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS. AN UPPER DISTURBANCE WILL MOVE ACROSS THE REGION FRIDAY AND PROVIDE ENOUGH MOISTURE AND INSTABILITY FOR A GOOD CHANCE OF SHOWERS AND THUNDERSTORMS...WITH A FEW STRONGER THUNDERSTORMS POSSIBLE OVER THE FAR EASTERN PLAINS. A COLD FRONT WILL MOVE ACROSS THE AREA SATURDAY WHICH WILL HELP INCREASE THE COVERAGE OF SHOWERS. THE DISTURBANCE WILL MOVE EAST OF THE AREA SUNDAY WITH DRY AND WARMER CONDITIONS PREVAILING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. GIMMESTAD/D_L
In the hours before
Special weather statement, Jun 3, 7:10 PM MDT, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DENVER CO 710 PM MDT MON JUN 3 2013 COZ048-050-040145- SEDGWICK COUNTY-LOGAN COUNTY- 710 PM MDT MON JUN 3 2013 THE NATIONAL WEATHER SERVICE HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR WESTERN SEDGWICK AND NORTHEASTERN LOGAN COUNTIES UNTIL 745 PM MDT. AT 709 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5 MILES EAST OF CROOK...OR 24 MILES WEST OF JULESBURG...MOVING EAST AT 10 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE BUT ARE NOT LIMITED TO... TWIN BUTTES. LAT...LON 4075 10276 4099 10277 4100 10255 4077 10253 TIME...MOT...LOC 0109Z 271DEG 9KT 4085 10270 RPK
Local storm report, Jun 3, 7:41 PM MDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
741 PM MDT MON JUN 03 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0737 PM HAIL 11 S SEDGWICK 40.78N 102.53W
06/03/2013 M1.75 INCH SEDGWICK CO TRAINED SPOTTER
0735 PM HAIL 4 WNW MARKS BUTTE 40.84N 102.57W
06/03/2013 M1.00 INCH SEDGWICK CO TRAINED SPOTTER
&&
KFREDINThe office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 3, 7:10 PM MDT | Special Weather Statement | BOU | Sedgwick | 35 min |
| Jun 3, 7:21 PM MDT | Severe Thunderstorm Warning | BOU | Sedgwick | 24 min |
| Jun 3, 7:45 PM MDT | Severe Thunderstorm Warning | BOU | Sedgwick | 30 min |
| Jun 4, 4:50 PM MDT | Special Weather Statement | BOU | Lincoln | 40 min |
| Jun 4, 5:45 PM MDT | Severe Thunderstorm Warning | BOU | Lincoln | 45 min |
| Jun 4, 5:53 PM MDT | Tornado Warning | BOU | Lincoln | 37 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.